West Virginia, 2023Winter Storm and Winter Weather in West Virginia, May 1 to 4, 2023
May 1 to 4, 2023 · NWS PBZ · 2 events in 2 counties and zones
Upper level low pressure drifted very slowly across the Great Lakes during the first few days of May. Unusually cold temperatures for the season followed a cold front, and disturbances rotating around the upper low kept showery weather going for a few days.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level low pressure drifted very slowly across the Great Lakes during the first few days of May. Unusually cold temperatures for the season followed a cold front, and disturbances rotating around the upper low kept showery weather going for a few days. Outside of the higher ridges, little to no snow accumulation was seen due to marginal temperatures, a warm ground and an increasingly high sun angle. However, on the higher ridges of Preston and Tucker Counties, the elevation helped keep temperatures cold enough to allow for some accumulating snow. The 3-day total at Davis in eastern Tucker County represented a historic amount of snow for early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 6:10 PM EST, 50 minutes earlier.
Area forecast discussion, May 1, 6:10 PM EST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
710 PM EDT Mon May 1 2023
.SYNOPSIS...
Seasonably cool temperatures and daily precipitation chances
continue through much of the week. Snow, primarily accumulating
at night, is expected across the ridges through midweek.
Greatest snowfall amounts are forecast across the highest
elevations of eastern Tucker county. Drier and warmer
conditions are expected by Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Have made only minor changes for the evening update. After
dissecting the latest model data and finding that differences
in the output is minimal, and the current forecast is in good
agreement with the latest radar trends, did not feel wholesale
changes were warranted. Temperatures were updated with the
latest guidance. Made some minor adjustments to PoPs, but the
rest of the forecast is on track.
Previous discussion...
Better chance for more widespread shower development is not
expected until this evening as another shortwave/vorticity spoke
pivots across the area along with increased moisture.
Tonight, all attention turns to snow in the higher elevations,
primarily eastern Tucker County, where a Winter Storm Warning
has been issued. Cold, westerly advection and a series of
shortwaves/vorticity spokes about the southern edge of our
dawdling stacked low pressure will keep upslope snow in the
forecast for the ridges through Wednesday. This will be
maximized across the highest elevations of eastern Tucker.
Despite the substantial cumulative snowfall possible for eastern
Tucker (8-12 inches in the highest elevation), it is May, and
so questions remain with how much melting and/or additional
accumulation will occur during the daytime hours on Tuesday.
Additionally, accumulations will be challenged initially tonight
by a still- warm ground and above- freezing surface
temperatures. It is likely that snow depth at any given time
will differ significantly from the total overall snowfall
accumulation.
With near-freezing surface temperatures, snowfall will largely
be wet and heavy. Given our early start to the growing season,
this poses a particular risk to already-leafed trees. Tightening
pressure gradient tonight and Tuesday will also lead to gusty
conditions as high as 40-45 mph in the higher elevations. As a
result, weakened tree limbs are likely to fall, and power
outages may result.
Outside of the ridges, temperatures will remain too warm to
support more than a mix of rain and snow, primarily across the
I-80 corridor. The best chance for this will be Tuesday morning.
Otherwise, scattered light to moderate showers will persist
through much of the period.
Temperatures tonight will dip into the mid-30s for most of the
area... below freezing in the higher elevations. Highs will
rebound into the lower 40s on Tuesday outside of the ridges,
where some areas will struggle to make it out of the lower 30s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Temperatures will dip into the low/mid 30s for the lowlands and
20s for higher elevations Tuesday night as our much maligned low
continues to overstay its welcome. With persistent upslope snow
(though not the most efficient directionality) and another
passing shortwave, this will aid further accumulation in the
ridges overnight... very similar to tonight.
Much of the same is expected on Wednesday as showers continue
areawide and cooler temperatures across the ridges promote
lingering snow. However, the upper low will transition east
during the day, allowing temperatures to warm a little more than
previous days and eventually transitioning higher elevation snow
to mostly rain by the later afternoon. Any lingering snow into
Wednesday night will likely not be impactful, and only light
accumulations are expected in the ridges, if any. As showers
across much of the area begin to fade, upslope rain showers will
linger across the ridges into Thursday morning.
Temperatures will begin an upward trend on Wednesday as much of
the area pushes into the 40s and 50s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Thursday and Friday, the upper low will flatten out of the
eastern seaboard, and the region will still sit downwind of a
central CONUS ridge. Continued north to northwest flow with
shallow instability in lake moisture will maintain shower
chances, which will likely be tied to diurnal trends.
Temperatures will remain below average.
Considerable model spread continues for the weekend period as
the region site between and upstream ridge over the Mississippi
Valley and a downstream Atlantic trough. The current 6-10 day
CPC forecast favors seasonable temperatures and drier
conditions.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Stacked low pressure will continue to be centered over the
Eastern/Lower Great Lakes region through the taf period.
Shortwaves rotating around the low will maintain showers and
low MVFR/ocnl IFR restrictions through Tuesday. Cigs should low
to IFR for most airports tonight as another wave crosses, and
the rain mixes with or changes to snow. FKL/DUJ, and higher
terrain non TAF sites, have the best chance at seeing a period
of all snow.
Precip should change to mainly rain for most TAF sites as the
boundary layer warms on Tuesday, with mainly MVFR conditions
through the remainder of the day as mixing results in slightly
increased cig heights. Brief reduction to IFR vsby is possible
in any heavier precip Tuesday.
Mixing and a tight pressure gradient around the low will
maintain gusty wsw wind through the period.
.OUTLOOK...
Restrictions, gusty wind, and rain/snow showers are expected to
continue through midweek as an area of low pressure persists
across the eastern Great Lakes region. VFR should return Thu
through Sat under building high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Winter Storm Warning until 2 PM EDT Wednesday for WVZ514.
&&
SYNOPSIS...Rackley
NEAR TERM...22
SHORT TERM...Rackley
LONG TERM...Rackley/Milcarek
AVIATION...WM
Hazardous weather outlook, May 1, 2:41 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
341 PM EDT Mon May 1 2023
OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-021945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
341 PM EDT Mon May 1 2023
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ074-076-078-WVZ510>513-021945-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
341 PM EDT Mon May 1 2023
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Accumulating wet snow is possible Monday night through Tuesday
morning, mostly in the highest elevations. The combination of snow
load on on leaves of trees and strong wind gusts could result in
downed trees and power lines.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Accumulating, wet snowfall in the highest elevations is possible
again Tuesday night. Combined with continued wind hazards, power
outages will remain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-021945-
Eastern Tucker-
341 PM EDT Mon May 1 2023
...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
WEDNESDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007>009-013>016-022-077-021945-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
341 PM EDT Mon May 1 2023
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...This afternoon and tonight.
A light accumulation of wet snow is possible Monday night through
Tuesday morning, mostly on elevated surfaces and vegetation.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Eastern Tucker
- When
- May 1, 7:00 PM EST to May 4, 11:00 PM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Snow began during the day on the 1st, but did not really start to accumulate until after nightfall. Snow then continued through the 2nd, coming down in a moderate fashion at times during the afternoon, although accumulation was slower during that period. Accumulating snow resumed with nightfall and continued through daybreak on the 3rd, and then off and on through the morning hours before becoming heavier once again in the afternoon. More scattered snow showers then persisted through the 4th before snow finally ended that late evening.
According to the observer, In records dating back more than a century, no May snowfall event has ever occurred that comes close to matching what has happened here. In the end, a total of 20.3 inches of snowfall was observed during this multi-day storm, with a peak reported snow depth of 11 inches at 7 AM on the 3rd.
Winter Weather, Eastern Preston
- When
- May 1, 7:00 PM EST to May 4, 11:00 AM EST
- Where
- Eastern Preston forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Snow of varying intensity occurred between the 1st and the 4th. The highest reported snow depth was 6 inches near Terra Alta on the 3rd. Reporting inconsistencies prevented getting a reliable snowfall total over the multi-day period, although the rate of snow accumulation likely varied greatly over the period.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103523, 1103525.